Maryland, 2003Flash Flood in Maryland, July 9, 2003
July 9, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 2:05 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 9, 2:05 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT WED JUL 9 2003
PER LATEST RADAR DATA, WILL KEEP MENTION OF SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY FOR TONIGHT. SATELLITE
DATA SHOWS SKY CONDITION WILL REMAIN AT LEAST MOSTLY CLOUDY OVER THE
AREA. SURFACE DATA SHOWS A WIND SHIFT AND DEW POINTS IN THE LOWER
60S BEHIND THE BAND OF SHOWERS CURRENTLY MOVING SOUTHWARD THROUGH
WESTERN PENNSYLVANIA.
PER THE LATEST RUC, INSTABILITY WILL BE MARGINAL ACROSS MOST OF THE
AREA, EXCEPT CONTINUED UNSTABLE OVER NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND. RUC LIKEWISE SHOWS THE WIND-SHIFT LINE MIDWAY
ACROSS WESTERN PENNSYLVANIA CONTINUING INTO SOUTHERN PENNSYLVANIA.
PER RECENT SATELLITE AND RADAR DATA, WILL CONTINUE TO MONITOR IN
SHORT-TERM FOR THUNDERSTORMS OVER THE NORTHERN WEST VIRGINIA AND
MARYLAND MOUNTAINS, AND WILL MONITOR SATELLITE FOR EVOLUTION AND
MOVEMENT OF THUNDERSTORM COMPLEX ENTERING INDIANA.
USING COMPOSITE OF 00Z ETA AND GFS, AND AVAILABLE 12Z MODELS, STILL
LOOKS LIKE NEXT OUTBREAK OF NUMEROUS THUNDERSTORMS WILL BE THURSDAY
INTO THURSDAY NIGHT AHEAD OF FINAL PUSH OF DEW POINT FRONT.
AFTER THAT, GFS LOOKS RELATIVELY DRY, ALBEIT GFS ENSEMBLES SHOWS AN
UPPER TROUGH OVER THE OHIO VALLEY SUNDAY AND MONDAY, THAT MAY CAUSE
THUNDERSTORMS DURING AND AFTER PEAK HEATING TIMES.
FOR TEMPERATURES, USED A BLEND OF GFS ENSEMBLE MEAN VALUES AND 06Z
GFS MOS, WHICH WERE FAIRLY CLOSE TO VALUES FROM PREVIOUS RUNS.
...GIORDANO
.PBZ...
MD...FLOOD WATCH TIL 10 PM
FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 6 PM MDZ001.
OH...FLOOD WATCH TIL 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH TIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH TIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM WATCH UNTIL 6 PM...WVZ021>023-041.
Hazardous weather outlook, Jul 9, 4:29 AM EST, 10 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 AM EDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT UNTIL 10 PM TONIGHT FOR THE ENTIRE AREA.
THUNDERSTORMS THAT PRODUCE HEAVY RAINS IN EXCESS OF AN INCH IN AN
HOUR...CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE AGAIN ON THURSDAY AND
THURSDAY NIGHT. IN ADDITION THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS BOTH THURSDAY AND THURSDAY NIGHT IN EAST CENTRAL OHIO
AND EXTREME WESTERN PENNSYLVANIA.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE TODAY AND EARLY TONIGHT. SKYWARN
OBSERVERS PLEASE REPORT RAINFALL AMOUNTS OF AN INCH OR MORE IN A
SHORT TIME.
In the hours before
Special weather statement, Jul 9, 11:02 AM EST, 3 hours 56 minutes before
MDZ001-WVZ021>023-041-092200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 PM EDT WED JUL 9 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...
IN WEST VIRGINIA...
MARION MONONGALIA PRESTON TUCKER
IN MARYLAND...
GARRETT
<<< CALL TO ACTION >>> SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN
EXCESS OF 55 MPH...DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY
HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS
QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
Local storm report, Jul 9, 12:59 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
159 PM EDT WED JUL 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM DEEP CREEK MD WIND DAMAGE
07/09/03 GARRETT LARGE TREE DOWN REPORTED
BY EMERGENCY MANAGEMENT
LSSpecial weather statement, Jul 9, 1:00 PM EST, 1 hour 58 minutes before
MDZ001-WVZ023-041-092100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT WED JUL 9 2003
...MORE HEAVY RAIN ON THE WAY...
THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAINFALL AMOUNTS EXCEEDING
ONE INCH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING WEST OF THE AREA
AND WILL MOVE ACROSS ALREADY SATURATED GROUND THIS AFTERNOON.
RESIDENT SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN ALERT FOR
POSSIBLE FLASH FLOOD WARNINGS THROUGH 5 PM. BE PREPARED TO MOVE
QUICKLY TO HIGHER GROUND IN THE EVENT OF FLOODING.
Special weather statement, Jul 9, 2:44 PM EST, 14 minutes before
WVZ023-092145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED JUL 9 2003
...HEAVY RAIN AND RUNOFF FROM THUNDERSTORMS...
BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS PARTS OF PRESTON
COUNTY WEDNESDAY AFTERNOON. THE GROUND IS ALREADY SATURATED FROM
PREVIOUS HEAVY RAIN, SO WATER RUNOFF MAY CAUSE MINOR FLOODING. POOR
DRAINAGE AREAS AND LOW LANDS ARE ESPECIALLY VULNERABLE TO FLOODING.
THE HEAVIEST RAIN HAS FALLEN IN THE ROWLESBURG, MACOMBER, ETAM, AND
ERWIN AREAS IN SOUTHERN PRESTON COUNTY. STREAMS AND CREEKS IN THESE
AREAS INCLUDE WOLF CREEK, FLAG RUN, AND BUFFALO CREEK.
IF YOU LIVE IN A FLOOD PRONE AREA, KEEP ALERT TO RAPIDLY RISING
WATER. IF FLOODING IS OBSERVED OR A WARNING ISSUED, MOVE TO HIGHER
GROUND. NEVER DRIVE THROUGH FLOODED ROADWAYS, IT MAY BE TOO DEEP TO
DRIVE THROUGH SAFELY.
REHAK
Flash Flood, Garrett
- When
- July 9, 2:58 PM EST to 4:00 PM EST
- Where
- Garrett County, Oakland
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.529, -79.274 (the zone’s center; the record gives no point)
1 to 2 feet of water covered numerous roads near Oakland, including Mason School Rd, Pleasant Rd, and Jasper Valley Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370849.